Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 57, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Nov 24, 2004, 4:17 PM CST for St. Clair County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2004, 4:17 PM CST (22:17 UTC)
- Expired
- Nov 24, 2004, 8:15 PM CST
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 242239 CCA FFWBMX ALC115-250215- BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 417 PM CST WED NOV 24 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA * UNTIL 815 PM CST * AT 410 PM CST...ST CLAIR COUNTY EMA REPORTED A DAM FAILURE IMMINENT ON A POND ALONG SHOAL CREEK...IN THE VICINITY OF PLEASANT VALLEY ROAD...ABOUT 6 MILES NORTHEAST OF ODENVILLE...OR 4 MILES SOUTH OF ASHVILLE. IF THE DAM FAILS...FLOOD WATERS ARE MOVING DOWN SHOAL CREEK DOWN THE SHOAL CREEK VALLEY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3377 8642 3363 8629 3379 8604 3396 8619 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 24, 4:03 PM CST, 14 minutes earlier.
Area forecast discussion, Nov 24, 4:03 PM CST, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 403 PM CST WED NOV 24 2004 .SHORT TERM...(TONIGHT THROUGH SATURDAY) CLOUDS WILL STICK AROUND THROUGH THROUGH MOST OF THE NIGHT. COLD FRONT IS RAPIDLY APPROACHING THE FORECAST AREA FROM THE WEST. ONCE IT MOVES THROUGH...EXPECT TEMPERATURES TO DROP RATHER QUICKLY. WINDS WILL STAY UP THROUGH THE NIGHT AND MOST OF THE DAY TOMORROW MAKING TEMPERATURES FEEL COOLER THAN WHAT THEY ARE. THANKSGIVING DAY IS SHAPING UP TO BE A COOL ONE. HIGH TEMPERATURES WILL BE BE MOSTLY IN THE UPPER 40S OR IN THE LOWER 50S OVER MUCH OF THE FORECAST AREA... AND MUCH COOLER AT NIGHT WHERE TEMPERATURES ACROSS THE FORECAST AREA MAY DIP BELOW FREEZING. RAIN WILL RETURN TO THE FORECAST ON SATURDAY AS ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. I DO NOT EXPECT MUCH ACTIVITY AS FAR AS THUNDERSTORMS GO DUE TO THE COOLER TEMPERATURES AND STABLE AIRMASS. THIS WILL BE A FAST MOVING FRONT...SO SATURDAY LOOKS LIKE IT WILL BE THE ONLY DAY THAT WILL SEE SOME RAIN. && .LONG TERM...(SUNDAY THROUGH WEDNESDAY) NEXT WEEKS LOOKS LIKE IT WILL BE ONE OF THOSE CLOUDY WEEKS. A FEW DISTURBANCES MAY MOVE ACROSS THE AREA BY MID WEEK BRINGING RAIN ALONG. TEMPERATURES WILL BE ON THE COOL SIDE THROUGH MOST OF THE WEEK...BUT EXTENDED MODELS DO NOT SHOW ANY MORE FREEZING TEMPERATURES AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 42 50 31 55 40 / 10 00 00 00 ANNISTON 43 52 32 56 39 / 10 00 00 00 BIRMINGHAM 42 51 32 58 44 / 10 00 00 00 TUSCALOOSA 42 52 34 59 47 / 10 00 00 00 CALERA 43 52 33 58 44 / 10 00 00 00 AUBURN 48 56 33 61 41 / 10 00 00 00 MONTGOMERY 50 56 33 62 43 / 10 00 00 00 TROY 50 57 34 62 44 / 10 00 00 00 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10-ARM
Hazardous weather outlook, Nov 24, 1:30 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CST WED NOV 24 2004 ALZ011>015-017>050-251930- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) ALTHOUGH THE THREAT FOR SEVERE HAS ENDED...RUNOFF FROM RECENT HEAVY RAINS WILL CONTINUE TO CAUSE MINOR FLOODING PROBLEMS. THROUGH LATE THIS AFTERNOON...SMALL CREEKS AND STREAMS ALONG THE INTERSTATE 20 AND 59 CORRIDORS FROM BIRMINGHAM EAST...WILL REMAIN AT OR ABOVE BANKFULL...BEFORE GRADUALLY SUBSIDING THIS EVENING. WHILE SMALL STREAMS AND CREEKS SUBSIDE...WATER LEVELS ON THE LARGER...MAIN STEM RIVERS...WILL CONTINUE TO RISE. PEOPLE LIVING CLOSE TO AREA RIVERS SHOULD CLOSELY MONITOR THIS SITUATION. STAY TUNED TO NOAA WEATHER RADIO...OR CONSULT YOUR WEATHER OUTLET FOR THE LATEST UPDATES AND FORECAST FOR THESE RIVERS. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY) RIVER FLOODING WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
In the hours before
Local storm report, Nov 24, 10:26 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1026 AM CST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 AM WIND DAMAGE CEDAR BLUFF 34.22N 85.60W
11/24/2004 0.00 IN CHEROKEE AL EMA
POWER LINES DOWN NEAR CEDAR BLUFF.
0555 AM TORNADO 2 S CLANTON 32.81N 86.61W
11/24/2004 CHILTON AL NWS SURVEY
NUMEROUS TREES DOWN...HOUSES WITH HEAVY DAMAGE IN THE
ENTERPRISE COMMUNITY. HOMES DAMAGED IN LAKE MITCHELL
AREA.
0630 AM TORNADO AUTAUGAVILLE 32.43N 86.65W
11/24/2004 AUTAUGA AL EMA
3 HOMES DESTROYED IN AUTAUGAVILLE.
0710 AM WIND DAMAGE LINCOLN 33.60N 86.14W
11/24/2004 TALLADEGA AL EMA
NUMEROUS TREES DOWN BETWEEN EXITS 168 AND 172 ON
I-20 NEAR LINCOLN.
0719 AM WIND DAMAGE 5 S ASHLAND 33.18N 85.83W
11/24/2004 CLAY AL EMA
TREES AND POWER LINES DOWN 5 MILES SOUTH OF ASHLAND.
0729 AM TORNADO ANNISTON 33.66N 85.81W
11/24/2004 CALHOUN AL EMA
ANIMAL CLINIC DESTROYED IN ANNISTON. TREES AND POWER
LINES DOWN AND ROOF DAMAGE IN JACKSONVILLE.
0730 AM WIND DAMAGE 2 E MONTGOMERY 32.35N 86.25W
11/24/2004 MONTGOMERY AL DEPUTY SHERIFF
POWER LINES DOWN AND TWO HOUSES DAMAGED ON PIKE ROAD
AND MOCKINGBIRD LANE.
0739 AM WIND DAMAGE WEDOWEE 33.31N 85.49W
11/24/2004 RANDOLPH AL DEPUTY SHERIFF
TREES DOWN IN WEDOWEE. HIGH SCHOOL DAMAGED IN
WOODLAND.
0820 AM WIND DAMAGE 4 SE OPELIKA 32.60N 85.34W
11/24/2004 0.00 IN LEE AL EMA
TREES AND POWER LINES DOWN AT INTERSECTION S UNIROYAL
ROAD AND HIGHWAY 169.
&&Local storm report, Nov 24, 3:10 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
310 PM CST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM WIND DAMAGE 3 E DETROIT 34.03N 88.12W
11/23/2004 LAMAR AL EMA
AT COUNTY RD 16 AND DINKY LINE ROAD 7 HOUSES DAMAGED,
2 WITH MAJOR DAMAGE, NUMEROUS TREES DOWN
1000 PM HAIL 5 SW HAMILTON 34.07N 88.02W
11/23/2004 1.00 IN MARION AL EMA
1000 - 1030 PM LARGE HAIL AND NUMEROUS TREES DOWN.
1000 PM FLASH FLOOD 2 S HAMILTON 34.10N 87.98W
11/23/2004 MARION AL EMA
FLASH FLOODING AT HWY 43 AND 78.
1045 PM WIND DAMAGE 1 E DOUBLE SPRINGS 34.15N 87.39W
11/23/2004 WINSTON AL PUBLIC
U S FOREST SERVICE REPORTED SEVERAL TREES DOWN ON HWY
278 NEAR FAIRVIEW.
1130 PM FLASH FLOOD 2 S HAMILTON 34.11N 87.98W
11/23/2004 MARION AL EMA
23/1130 PM - 24/400 AM...FLASH FLOODING.
0630 AM TORNADO SYLACAUGA 33.18N 86.26W
11/24/2004 TALLADEGA AL NWS SURVEY
F1 TORNADO IN SYLACAUGA.
0640 AM TORNADO 9 SW TALLADEGA 33.32N 86.20W
11/24/2004 TALLADEGA AL NWS SURVEY
F0 TORNADO AT HWY 21 AND 76.
0645 AM TORNADO 7 N ROCKFORD 33.00N 86.20W
11/24/2004 COOSA AL DEPUTY SHERIFF
645 - 700 AM...COUNTY SHERIFF OFFICE REPORTED A TORNADO
FROM RIDGEFIELD TO HANOVER TO WEOGUFKA. SEVERAL HOUSES
DAMAGED AND/OR DESTROYED. NUMEROUS TREES AND POWER
LINES DOWN.
0745 AM WIND DAMAGE NOTASULGA 32.56N 85.67W
11/24/2004 MACON AL EMA
ROOF BLOWN OFF OFFICE. TREES ACROSS HWY 14.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 7:21 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 54 min |
| Nov 23, 8:13 PM CST | Severe Thunderstorm Warning | BMX | Marion | 62 min |
| Nov 23, 9:27 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 63 min |
| Nov 23, 9:48 PM CST | Tornado Warning | BMX | Lamar, Marion | 42 min |
| Nov 23, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Winston | 59 min |
| Nov 24, 12:04 AM CST | Flash Flood Warning | BMX | Marion | 116 min |
| Nov 24, 12:43 AM CST | Flash Flood Warning | BMX | Lamar | 2 hr |
| Nov 24, 2:08 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 22 min |
| Nov 24, 3:08 AM CST | Flash Flood Warning | BMX | Lamar, Marion | 3 hr |
| Nov 24, 3:16 AM CST | Tornado Warning | BMX | Sumter | 44 min |
| Nov 24, 3:19 AM CST | Tornado Warning | BMX | Pickens | 56 min |
| Nov 24, 3:35 AM CST | Flash Flood Warning | BMX | Jefferson, Tuscaloosa | 3 hr |
| Nov 24, 3:40 AM CST | Tornado Warning | BMX | Greene | 35 min |
| Nov 24, 3:47 AM CST | Tornado Warning | BMX | Marengo | 58 min |
| Nov 24, 3:51 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 4:31 AM CST | Tornado Warning | BMX | Dallas | 44 min |
| Nov 24, 5:03 AM CST | Flash Flood Warning | BMX | St. Clair | 3 hr |
| Nov 24, 5:14 AM CST | Tornado Warning | BMX | Dallas | 31 min |
| Nov 24, 5:23 AM CST | Tornado Warning | BMX | Marengo | 22 min |
| Nov 24, 5:37 AM CST | Tornado Warning | BMX | Autauga, Chilton, Dallas | 38 min |
| Nov 24, 6:06 AM CST | Tornado Warning | BMX | Lowndes | 24 min |
| Nov 24, 6:11 AM CST | Tornado Warning | BMX | Autauga | 49 min |
| Nov 24, 6:19 AM CST | Tornado Warning | BMX | Chilton, Coosa | 26 min |
| Nov 24, 6:20 AM CST | Flash Flood Warning | BMX | Shelby | 2 hr |
| Nov 24, 6:33 AM CST | Flash Flood Warning | BMX | Jefferson | 117 min |
| Nov 24, 6:41 AM CST | Tornado Warning | BMX | Elmore | 49 min |
| Nov 24, 6:42 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 6:44 AM CST | Tornado Warning | BMX | Coosa | 31 min |
| Nov 24, 6:52 AM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Nov 24, 7:03 AM CST | Flash Flood Warning | BMX | Calhoun, Talladega | 3 hr |
| Nov 24, 7:04 AM CST | Tornado Warning | BMX | Calhoun, Talladega | 41 min |
| Nov 24, 7:05 AM CST | Tornado Warning | BMX | Clay | 25 min |
| Nov 24, 7:06 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 39 min |
| Nov 24, 7:30 AM CST | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 30 min |
| Nov 24, 7:54 AM CST | Severe Thunderstorm Warning | BMX | Lee | 51 min |
| Nov 24, 8:10 AM CST | Tornado Warning | BMX | Chambers, Lee | 35 min |
| Nov 24, 8:12 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 11:55 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 3:59 PM CST | Flash Flood Warning | BMX | Calhoun, Etowah, St. Clair | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.